- How is acute myeloid leukemia treated?
- Chemotherapy for acute myeloid leukemia
- Other drugs for acute myeloid leukemia
- Surgery for acute myeloid leukemia
- Radiation therapy for acute myeloid leukemia
- Stem cell transplant for acute myeloid leukemia
- Clinical trials for acute myeloid leukemia
- Complementary and alternative therapies for acute myeloid leukemia
- Typical treatment of most types of acute myeloid leukemia (except acute promyelocytic M3)
- Treatment of acute promyelocytic (M3) leukemia
- Treatment response rates for acute myeloid leukemia
- What if the leukemia doesn’t respond or comes back after treatment?
- More treatment information about acute myeloid leukemia
Other drugs for acute myeloid leukemia
Acute promyelocytic leukemia (APL or AML M3) is different from other types of acute myeloid leukemia (AML) in some important ways. First, the leukemia cells (or blasts) contain proteins that when released into the bloodstream cause the blood to clot in an out-of -control way. This can lead to problems not only with blood clots, but also with severe bleeding.
This was a big problem in the past, since treating APL with regular chemotherapy (chemo) drugs made those cells die and release these proteins into the bloodstream. Patients sometimes died from complications from the out of control clotting. Then experts realized that the leukemia cells in APL have a specific gene change that makes them sensitive to certain drugs that aren’t like regular chemo drugs. These drugs signal the blasts to transform into mature (myeloid) cells. This process is known as differentiation and so these drugs are called differentiation agents. Since the blasts don’t die, they don’t release the harmful proteins into the blood, and the clotting process doesn’t get out of control. There are 2 drugs that are used for this in APL: all-trans-retinoic acid (ATRA, tretinoin, or Vesanoid®) and arsenic trioxide (ATO, Trisenox®).
ATRA is a form of vitamin A that is often part of the initial treatment of APL. It is often given along with chemo − an anthracycline drug with or without cytarabine. It can also be given with arsenic trioxide for the initial treatment of APL, in which case no regular chemo drugs are given. If ATRA is part of the initial treatment for APL, it is often used for some time after to keep the leukemia from coming back. For that part of the treatment, it may be used with chemo, with arsenic trioxide, or with both chemo and arsenic trioxide.
ATRA can have side effects similar to those seen if you take too much vitamin A. Symptoms include headache, fever, dry skin and mouth, skin rash, swollen feet, sores in the mouth or throat, itching and irritated eyes. It can also cause blood lipid levels (like those of cholesterol and triglycerides) to go up. Often blood liver tests become abnormal. These side effects often go away when the drug is stopped.
Arsenic trioxide (ATO) is a form of arsenic, which can be a poison. But doctors found that it can act in a way similar to ATRA in patients with APL. It can be given with ATRA, but it is also helpful in treating patients with APL whose leukemia came back after treatment with ATRA plus chemo. In those patients, ATO is given without chemo.
Most side effects of arsenic trioxide are mild and can include fatigue (tiredness), nausea and vomiting, diarrhea, abdominal (belly) pain, and nerve damage (called neuropathy) leading to numbness and tingling in the hands and feet. Arsenic trioxide can also cause problems with heart rhythm, which can be serious. This is why your doctor may check your EKG often (even daily) while you are getting this drug.
The most important side effect of either of these drugs is a syndrome known as differentiation syndrome. It is most often only seen during the first cycle of treatment. Symptoms include breathing problems due to fluid buildup in the lungs and around the heart, low blood pressure, kidney damage, and severe fluid buildup elsewhere in the body. It can often be treated by stopping the drugs for a while and giving a steroid such as dexamethasone. This used to be called retinoic acid syndrome, until doctors realized that it happened after treatment with arsenic and not just ATRA.
Last Medical Review: 07/24/2013
Last Revised: 09/20/2013